Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 48, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 14, 2007, 5:38 PM CDT for Norton County, Kansas. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2007, 5:38 PM CDT (22:38 UTC)
- Expired
- May 14, 2007, 6:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:38 PM CDT | HAIL 0.75 | 2 Nw New Almelo, KS | |
| May 14, 6:09 PM CDT | HAIL 0.75 | 4 W Norton, KS | |
| May 14, 6:17 PM CDT | HAIL 0.88 | 2 W Lenora, KS | |
| May 14, 6:38 PM CDT | HAIL 1 | 2 W Lenora, KS | |
| May 14, 6:50 PM CDT | HAIL 1 | 2 W Lenora, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -738 J/kg
- Mixed-layer LCL
- 2339 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 142238
SVRGLD
KSC137-142345-
/O.NEW.KGLD.SV.W.0048.070514T2238Z-070514T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM CDT MON MAY 14 2007
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 645 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW
ALMELO...OR ABOUT 18 MILES SOUTHWEST OF NORTON...MOVING NORTHEAST
AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTON AROUND 645 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 109 AND 127.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
LAT...LON 3971 10017 3957 10015 3969 9963 4001 9963
4000 9976
$$
AEP3 follow-up statements
000 WWUS53 KGLD 142245 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 442 PM MDT MON MAY 14 2007 KSC137-142345- /O.CON.KGLD.SV.W.0048.000000T0000Z-070514T2345Z/ NORTON KS- 542 PM CDT MON MAY 14 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTON COUNTY... AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF NORTON TO 20 MILES SOUTHWEST OF NORTON...MOVING NORTHEAST AT 10 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... NORTON AROUND 620 PM CDT... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 109 AND 127. LAT...LON 3971 10017 3957 10015 3969 9963 4001 9963 4000 9976 $$ AEP
000 WWUS53 KGLD 142256 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 456 PM MDT MON MAY 14 2007 KSC137-142345- /O.CON.KGLD.SV.W.0048.000000T0000Z-070514T2345Z/ NORTON KS- 556 PM CDT MON MAY 14 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTON COUNTY... AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF NORTON TO 16 MILES SOUTHWEST OF NORTON...MOVING NORTHEAST AT 10 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... NORTON AND CALVERT AROUND 625 PM CDT... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 110 AND 127. LAT...LON 3971 10017 3957 10015 3969 9963 4001 9963 $$ AEP
000
WWUS53 KGLD 142316
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT MON MAY 14 2007
KSC137-142345-
/O.CON.KGLD.SV.W.0048.000000T0000Z-070514T2345Z/
NORTON KS-
615 PM CDT MON MAY 14 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTON COUNTY...
AT 612 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 18 MILES NORTHEAST OF NORTON TO 18 MILES SOUTHWEST OF
NORTON...MOVING NORTHEAST AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LENORA AROUND 625 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 107 AND 127.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3980 10009 3957 10017 3956 9993 3969 9963
4001 9963
$$
AEPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:36 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 14, 3:36 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT MON MAY 14 2007 .DISCUSSION...FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION TONIGHT...HOW MUCH IT COOLS DOWN FOR TUESDAY...WARMING TREND THROUGH THE END OF THE WEEK...AND LOW CHANCES OF PRECIPITATION TOWARD THE END OF THE WEEK. SATELLITE SHOWING BROAD UPPER TROUGH OVER THE EASTERN PACIFIC PUSHING UP A RIDGE BEHIND OUR INCOMING SYSTEM FROM THE WEST. OTHERWISE...A PROGRESSIVE FLOW REMAINS FROM THE CENTRAL PORTION OF THE COUNTRY INTO THE WESTERN ATLANTIC. AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS HAD THE SAME PROBLEM AS YESTERDAY. THEY WERE NOT AMPLIFIED ENOUGH WITH THE WESTERN RIDGE. OVERALL THE UKMET DID THE BEST FOLLOWED BY THE ECMWF/GFS. ALTHOUGH AT 18Z...MODELS DID HAVE A 700 MB CENTER OVER NORTH CENTRAL COLORADO PER THE PLAN PROFILER NETWORK. GFS AND NAM TENDED TO BE TOO WET AT 700 MB WITH THE UKMET CLOSER. AT LOW LEVELS...THE NAM WAS CATCHING THE FRONT THE BEST OF THE LARGE SCALE MODELS. THE RUC40 WAS DOING VERY WELL UP TO THE CURRENT TIME AND WAS IN GOOD AGREEMENT WITH THE NAM. AM VERY LEARY OF USING ANYTHING FROM GFS SINCE IT LOOKS TO BE AFFECTED BY CONVECTIVE FEEDBACK THROUGH THE ENTIRE FORECAST. THE ECMWF...NAM...AND UKMET LOOK TO BE DOING A BETTER JOB WITH THE UPPER RIDGE. CONSIDERING THE WHERE THE BOUNDARY IS NOW WILL USE A BLEND OF THE NAM/RUC/UKMET. TONIGHT...MAJOR WRENCH HAS BEEN THROWN INTO THE FORECAST. RATHER STRONG NORTHERN SYSTEM NEAR THE UNITED STATES AND CANADIAN BORDER HAS PUSHED COLD FRONT THROUGH WAY AHEAD OF SCHEDULE. NAM WAS THE FASTEST BUT IT WAS EVEN SLOW. IT HAS THE FRONT THROUGH MOST OF THE AREA BY 00Z. WOULD THINK THAT MAIN CHANCE OF PRECIPITATION AND SEVERE WEATHER WOULD BE AHEAD OF THE FRONT. HOWEVER...GUIDANCE HAS HIGH POPS AND DEVELOPS PRECIPITATION BEHIND THE FRONT. THE MAIN LOWER LEVEL CONVERGENCE WILL BE OVER THE SOUTHEAST HALF ROUGHLY ALONG AND SOUTH OF A LINE FROM CHEYENNE WELLS TO GOODLAND TO MCK. THE RIGHT REAR QUADRANT OF THE JET DOES NOT COME INTO THE FORECAST AREA UNTIL BETWEEN 06Z AND 12Z. EVEN THOUGH IT DID NOT CATCH THE 700 MB CIRCULATION MENTIONED ABOVE...IT DOES HAVE A REASONABLE LOCATION AT 00Z. WHERE IT PUTS ITS LIFT IS IN LINE WITH THE LOW LEVEL BOUNDARY AS WELL. BELIEVE THE MAIN AREA OF PRECIPITATION WILL BE SOUTH OF THE LINE MENTIONED ABOVE BASED ON FRONTAL POSITION. MAY GET SOME OTHER PRECIPITATION BEHIND THE FRONT AND MAY BE MORE RAIN SHOWERS AND NOT AS WIDESPREAD. SO TIERED THE POPS LOWEST NORTHWEST TO HIGHEST SOUTHEAST. KEPT THE 06Z-12Z FORECAST INTACT. BELIEVE HEAVY RAINFALL WILL BE THE MAIN THREAT DUE TO STEERING FLOW BEING NOT VERY STRONG AND UPPER FLOW BEING PARALLEL TO THE FRONT. HAVE BEEN DRY FOR A WHILE AND FFG VALUES ARE HIGHER. AT THIS TIME WILL JUST MENTION HEAVY RAINFALL AND HAVE EVENING SHIFT KEEP AN EYE ON IT. TUESDAY...RIGHT REAR QUADRANT OF THE JET AFFECT THE SOUTHEAST HALF TO TWO THIRDS OF THE AREA BETWEEN 12Z AND 18Z. HOWEVER...MAIN LOW LEVEL FORCING BE SOUTH SO SHOULD JUST SEE CLOUDS WITH THIS. DEPENDING ON WHERE THE RAINFALL IS...MAY SEE SOME STRATUS AND FOG IN THE MORNING. WILL BRIEF EVENING AND OVERNIGHT SHIFTS ON THIS. SURFACE RIDGING AND NORTH WINDS WILL MAKE FOR A MUCH COOLER DAY. WILL GO NEAR GUIDANCE. TUESDAY NIGHT/WEDNESDAY...SURFACE RIDGING AND LIGHT WINDS WILL MAKE FOR A COOL NIGHT...ESPECIALLY IN THE EAST. RETURN FLOW OF COOL AIR AND NEARBY SURFACE RIDGE WILL KEEP HIGH TEMPERATURES COOL. WEDNESDAY NIGHT/THURSDAY...STRONG STORM SYSTEM OVER CENTRAL CANADA WILL MOVE SOUTH INTO THE NORTH CENTRAL OF THE COUNTRY... AND PUSH ANOTHER COOL SURGE INTO THE AREA. SO WILL KEEP TEMPERATURES COOL TO SOUTHEAST WINDS AND PROXIMITY OF SURFACE RIDGE. FRIDAY AND SATURDAY...AGREE THAT THE ECMWF IS THE BEST WAY TO GO DURING THIS TIME. IT HAS BEEN THE MOST CONSISTENT. HPC GUIDANCE DOES KEEP THE UPPER RIDGE STRONGER THAN THE ECMWF...AND BASED ON THE TROUGHS ON EITHER END OF THE COUNTRY...THAT LOOKS TO BETTER AS THE ECMWF MAY EVEN BE BREAKING DOWN THE RIDGE TOO MUCH. HAVING SAID THAT...THE ECMWF IS SHOWING A SURFACE TROUGH NEAR THE WESTERN PORTION OF THE FORECAST AREA LATE IN THE DAY ON FRIDAY INTO FRIDAY NIGHT. THE ECMWF ALSO BRINGS A WEAK UPPER TROUGH THROUGH FRIDAY NIGHT WITH SOME MID LEVEL MOISTURE WITH IT. NOT SURE ABOUT LOW LEVEL MOISTURE RETURN AS WELL. ALSO FLOW ALOFT IS WEAK AND WONDER HOW FAR EAST ANY THUNDERSTORMS THAT DEVELOP WILL MOVE. SEE ENOUGH RIGHT NOW THAT I WILL INSERT SLIGHT CHANCE IN COUNTIES ALONG THE KANSAS AND COLORADO BORDER DURING THE NIGHT. NOT SURE HOW MUCH TEMPERATURES WILL WARM UP. WILL HAVE THE RIDGING ALOFT BUT SURFACE WINDS WILL BE FROM A SOUTH TO SOUTHEAST DIRECTION. MAX TEMPERATURE GUIDANCE HAS BEEN CONSISTENT THE LAST TWO DAYS AND HAS NOT CHANGED MUCH SO SEE NO REASON TO DEVIATE VERY FAR FROM IT VERY MUCH. SUNDAY AND MONDAY...OPERATIONAL GFS AND ENSEMBLE MEMBERS ARE IN DECENT AGREEMENT IN DEPICTING THE NEXT SYSTEM ENTERING THE PACIFIC NW SUN MORNING WHILE THE UPPER RIDGE SLIDES OVER THE MISSISSIPPI VALLEY. A SURFACE LOW IN ASSOCIATION TO THE UPPER SYSTEM WILL DROP INTO THE AREA SUN NIGHT AND DRAG A FRONT THROUGH MON. WHILE THE UPPER DYNAMICS APPEAR RATHER WEAK...INSERTED A SLIGHT CHANCE OF TSRA MON DUE TO INCREASING SFC INSTABILITY. TEMPS WILL REMAIN WARM THROUGH THE PERIOD WITH SFC SOUTHERLY FLOW AND 850 HPA TEMPS AROUND 20 DEG C. THANKS TO ALL FOR COLLABORATION. && .AVIATION...WINDS ACROSS THE WESTERN HALF HAVE SHIFTED TO THE NORTH BEHIND THE COLD FRONT. THUNDERSTORMS COULD DEVELOP FIRST AT KGLD...THEN SPREAD EAST TO KMCK...BY LATE AFTERNOON. UNDERNEATH THE THUNDERSTORMS...MVFR AND POSSIBLY IFR CONDITIONS WILL BE PRESENT. ONCE THE CONVECTION PASSES...VFR CONDITIONS WILL RETURN. WITH NEW PRECIPITATION...LOW STRATUS AND MVFR CONDITIONS MAY DEVELOP AROUND 12Z TOMORROW. OTHERWISE...KGLD AND KMCK WILL SEE VFR CONDITIONS TOMORROW. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER/CLK/SFJ
Hazardous weather outlook, May 14, 11:39 AM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT MON MAY 14 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT MON MAY 14 2007 /1139 AM CDT MON MAY 14 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ACROSS THE TRI-STATE AREA THIS AFTERNOON AND EARLY EVENING AS A COLD FRONT CONTINUES TO PUSH ACROSS THE TRI STATE REGION. DURING THE EVENING AND OVERNIGHT HOURS THESE THUNDERSTORMS COULD ORGANIZE INTO A SQUALL LINE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. THE BEST CHANCE FOR LOCALLY HEAVY RAINFALL WILL BE EAST OF A LINE EXTENDING FROM MCCOOK NEBRASKA TO GOODLAND AND SHARON SPRINGS KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON. DDT/SFJ
In the hours before
Special weather statement, May 14, 5:12 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 412 PM MDT MON MAY 14 2007 KSZ004-142245- NORTON- 512 PM CDT MON MAY 14 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 508 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR NEW ALMELO...OR 22 MILES SOUTHWEST OF NORTON...AND MOVING NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 111 AND 126. AEP
Special weather statement, May 14, 5:32 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 432 PM MDT MON MAY 14 2007 KSZ004-142330- NORTON- 532 PM CDT MON MAY 14 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 528 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE NEAR NEW ALMELO...OR 20 MILES SOUTHWEST OF NORTON...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. AEP
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 65 min |
| May 14, 6:39 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 66 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 92 min |
| May 14, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 54 min |
| May 14, 6:58 PM CDT | Flash Flood Warning | GLD | Graham, Norton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.